Alert archive / Michigan / Small Craft Advisories in 2016

Small Craft Advisory 13, NWS Detroit, MI

March 21, 2016

NWS Detroit, MI issued this small craft advisory at Mar 21, 2016, 3:39 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Mar 21, 2016, 3:39 AM EDT (07:39 UTC)
Expired
Mar 21, 2016, 10:00 AM EDT
In force
6 hr
Issued by
NWS Detroit, MI

The text

As transmitted.

822 
WHUS73 KDTX 210739
MWWDTX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
339 AM EDT MON MAR 21 2016

...ELEVATED WAVES ALONG THE TIP OF THE THUMB THIS MORNING...

.WIND GUSTS TO 25 KNOTS WITHIN NORTHWEST FLOW IN THE WAKE OF A
PASSING TROUGH WILL BE POSSIBLE OVER THE OPEN WATERS OF LAKE HURON
TODAY. HIGH PRESSURE WILL THEN BUILD BACK IN OVER THE MARINE AREAS
LATE TODAY INTO TONIGHT AND THEN THROUGH MIDWEEK. A MORE ACTIVE
MARINE WEATHER PATTERN DEVELOP LATER IN THE WEEK AS A STRONG LOW
PRESSURE SYSTEM MOVES INTO THE OHIO VALLEY AND CENTRAL GREAT LAKES
AND BRING THE POTENTIAL FOR GALES TO THE MARINE AREAS. IN ADDITION
TO THE STRONG WINDS...A WIDESPREAD AREA OF PRECIPITATION CAN BE
EXPECTED FROM WEDNESDAY INTO THURSDAY WITH MAINLY RAIN OVER WESTERN
LAKE ERIE AND SNOW AND ICE POSSIBLE NORTH INTO LAKE HURON.

LHZ441-211400-
/O.NEW.KDTX.SC.Y.0013.160321T0739Z-160321T1400Z/
PORT AUSTIN TO HARBOR BEACH MI-
339 AM EDT MON MAR 21 2016

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM EDT THIS MORNING...

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A
SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM EDT THIS
MORNING. 

* WIND AND WAVES: DURING THE SMALL CRAFT ADVISORY...EXPECT 
  SUSTAINED WINDS UP TO 18 KNOTS FROM THE NORTHWEST WITH GUSTS 
  UP TO 22 KNOTS. THE LARGEST EXPECTED SIGNIFICANT WAVES WILL 
  BE 5 FEET WITH A POTENTIAL MAXIMUM WAVE HEIGHT OF 7 FEET. 

* TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 6 AM EDT MONDAY 
  WITH THE LARGEST WAVES EXPECTED AROUND 6 AM EDT MONDAY. 

REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this small craft advisory went out at Mar 21, 3:10 AM EDT, 29 minutes earlier.

Area forecast discussion, Mar 21, 3:10 AM EDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
310 AM EDT MON MAR 21 2016

.DISCUSSION...

ONGOING COLD ADVECTION IS SUPPORTING SMALL BATCH OF SNOW SHOWERS
OVER NORTHERN LOWER MICHIGAN AND MOVING INTO THE SAGINAW VALLEY
EARLY THIS MORNING. AREA SOUNDINGS ARE QUITE DRY AND THIS BATCH OF
MOISTURE IN ADVANCE DRIER MID-LEVEL AIR IS MEAGER. THERE IS NO
EXPECTATION FOR ANYTHING MORE THAN BRIEF FLURRIES DRIZZLE. ATTM,
THERE ARE NO PLANS TO INCLUDE PRECIPITATION IN THE GRIDS FOR THIS
MORNING. 850MB TEMPERATURES FALLING TO -10C BY SUNRISE WILL SUPPORT
NEAR NORMAL HIGH TEMPERATURES AROUND 40 DEGREES ALONG WITH A HEALTHY
DIURNAL CU UP THIS AFTERNOON.

HUDSON BAY VORTEX IS FORECAST TO BECOME ESTABLISHED THIS EVENING
INTO TONIGHT SETTING UP A PERIOD OF CONFLUENT ZONAL FLOW ALONG ITS
SOUTHERN PERIPHERY OVER THE GREAT LAKES REGION. THIS WILL SERVE AS A
FOCUS FOR JET STREAK ENHANCEMENT FOR THE NEXT SEVERAL DAYS - FIRST
AS A WEAK SHORTWAVE IS USHERED ACROSS THE REGION ON TUESDAY AND THEN
IN MAINTAINING ACTIVITY ALONG THE ATTENDANT BAROCLINIC ZONE HEADING
INTO MIDWEEK. AFOREMENTIONED SHORTWAVE WILL USHER IN PLENTY OF MID
AND HIGH LEVEL CLOUD TONIGHT. IN CONJUNCTION WITH A STRENGTHENING
GRADIENT IN ASSOCIATION WITH DEVELOPING RETURN FLOW, LOW
TEMPERATURES TONIGHT ARE EXPECTED TO REMAIN ELEVATED IN THE LOW TO
MID 30S FOR MOST AREAS.

RIGHT ENTRANCE JET FORCING BECOMES ESTABLISHED DURING THE PASSAGE OF
TUESDAY'S SHORTWAVE AND ATTENDANT WAA/ISENTROPIC ASCENT WILL SUPPORT
A LOW CHANCE OF RAIN SHOWERS. HOWEVER, FORCING WILL BE TRANSIENT IN
NATURE PROGRESSIVE IN NATURE AND DRY ANTECEDENT CONDITIONS WILL
REALLY LIMIT POTENTIAL. INSTEAD, EXPECT THAT THE MAIN CHARACTER OF
TUESDAY WILL BE GUSTY SOUTHERLY WINDS TO 25 MPH OR SLIGHTLY HIGHER
AND HIGH TEMPERATURES PUSHING 60 DEGREES NEARLY EVERYWHERE.

RIGHT ENTRANCE DYNAMICS WILL STRENGTHEN THE TRAILING BAROCLINIC ZONE
ON TUESDAY NIGHT. AT THE SAME TIME, THE LOW PRESENTLY OFF THE WEST
COAST WILL BE FORCING LEE CYCLOGENESIS AS IT TRAVERSES THE
INTERMOUNTAIN WEST. INCREASED MOISTURE TRANSPORT INTO THE FRONTAL
ZONE YIELDS HIGH CONFIDENCE IN A PROLONGED PERIOD OF FGEN-DRIVEN
PRECIPITATION PERHAPS AS EARLY AS TUESDAY NIGHT, AND THEN LASTING
THROUGH ALL OF WED AND WEDNESDAY NIGHT. PTYPE WILL BE CRITICAL AS
MOISTURE CONTENT WILL BE OUTSTANDING WITH 700MB SPECIFIC HUMIDITIES
PROGGED BY THE 00Z EC TO BE IN EXCESS OF 4 G/KG EVEN IN AREAS THAT
REMAIN ALL SNOW. THE FRONT WILL SLOWLY SAG SOUTH THROUGH THE AREA
DURING THE DAY WEDNESDAY RESULTING IN A RAIN TO SNOW CHANGEOVER
ACROSS THE NORTH. SOUTHWARD PROGRESS WILL BE HALTED, HOWEVER, AS THE
PRIMARY LOW LIFTS FROM SAINT LOUIS TO CLEVELAND. TAKEN AT FACE
VALUE, THE LAST SEVERAL RUNS OF THE ECMWF SUGGEST THE SNOW LINE WILL
SETUP INVOF THE M59 CORRIDOR. EARLY THOUGHTS WITH REGARD TO SNOW
TOTALS ARE THAT LOCATIONS THAT REMAIN ALL SNOW, MOST LIKELY FURTHEST
NORTH AND WEST, WILL HAVE A GOOD CHANCE TO PUSH A FOOT. A
SUBSTANTIAL SWATH OF MIXED PRECIPITATION TYPE CONTAINING FZRA AND/OR
SLEET IS HIGHLY LIKELY GIVEN STRONG NORTHEAST FLOW AND ROBUST 850MB
LAYER. ATTM, THIS MIXED PTYPE SWATH APPEARS TO BE THE MOST LIKELY
PORTION OF THE STORM TO IMPACT METRO DETROIT...PARTICULARLY THE
NORTHERN SUBURBS.

PRIMARY ADJUSTMENTS WITH THIS PACKAGE ARE TO ADJUST THE FORECAST TO
REFLECT HIGHER CONFIDENCE IN A COLDER SOLUTION. WITH SNOW BEGINNING
VERY LATE TUESDAY NIGHT OR EARLY WEDNESDAY ACROSS NORTH, WINTER
STORM HEADLINES WILL NEED TO BE CONSIDERED ALONG/NORTH OF I-69 FOR
TODAY'S AFTERNOON PACKAGE. HEADLINES WILL BE LIKELY TRICKY NOT ONLY
DUE TO TYPICAL HIGH UNCERTAINTY REGARDING PLACEMENT OF MIXED
PRECIPITATION, BUT ALSO DUE TO THE LONG 42-48 HOUR DURATION.

&&

.MARINE...

WIND GUSTS TO 25 KNOTS WITHIN NORTHWEST FLOW IN THE WAKE OF A
PASSING TROUGH WILL BE POSSIBLE OVER THE OPEN WATERS OF LAKE HURON
TODAY. HIGH PRESSURE WILL THEN BUILD BACK IN OVER THE MARINE AREAS
LATE TODAY INTO TONIGHT AND THEN THROUGH MIDWEEK. A MORE ACTIVE
MARINE WEATHER PATTERN DEVELOP LATER IN THE WEEK AS A STRONG LOW
PRESSURE SYSTEM MOVES INTO THE OHIO VALLEY AND CENTRAL GREAT LAKES
AND BRING THE POTENTIAL FOR GALES TO THE MARINE AREAS. IN ADDITION
TO THE STRONG WINDS...A WIDESPREAD AREA OF PRECIPITATION CAN BE
EXPECTED FROM WEDNESDAY INTO THURSDAY WITH MAINLY RAIN OVER WESTERN
LAKE ERIE AND SNOW AND ICE POSSIBLE NORTH INTO LAKE HURON.

&&

.HYDROLOGY...

THE SOUTHERN EDGE OF A STRONG LATE SEASON POLAR AIRMASS WILL SET UP
AN ACTIVE BAROCLINIC ZONE OVER LOWER MICHIGAN BY THE MIDDLE OF THE
WEEK. A WEAK WAVE OF LOW PRESSURE WILL TRACK INTO THE CENTRAL GREAT
LAKES FROM LATE TUESDAY INTO WEDNESDAY WITH PRECIPITATION EXPANDING
ALONG THE WEST TO EAST ORIENTED FRONTAL BOUNDARY. UPWARDS OF A HALF
AN INCH OF PRECIPITATION WILL BE POSSIBLE ALONG AND NORTHERN OF THIS
BOUNDARY ON WEDNESDAY WITH ANOTHER HALF AN INCH WEDNESDAY NIGHT.

CURRENT MODEL PROJECTIONS SUGGEST THE HEAVIEST PRECIPITATION WILL
FALL ALONG THE NORTH OF THE M 59 CORRIDOR AND QUITE POSSIBILITY EVEN
A BIT FURTHER NORTH THAN THAT. TO COMPLICATE THE FORECAST...A SHARP
TEMPERATURE GRADIENT ALONG THIS FRONT WILL PRODUCE A WINTRY MIX OF
PRECIPITATION RANGING FROM RAIN IN THE SOUTHERN FORECAST AREA TO
SNOW IN THE NORTH WITH A BAND OF ICY CONDITIONS POSSIBLE SOMEWHERE
IN BETWEEN.

&&

.AVIATION...ISSUED 1150 PM EDT SUN MAR 20 2016

DRY LOW LEVEL ENVIRONMENT WILL SUSTAIN VFR CONDITIONS THROUGH THE
TAF PERIOD.  INTERMITTENT THICKER MID-HIGH CLOUD WILL BE POSSIBLE
THROUGH THIS TIME. LIGHT WINDS TONIGHT WILL TURN TO NORTHWESTERLY
AND INCREASE SLIGHTLY ON MONDAY.  A PERIOD OF GUSTS UP TO 20 KNOTS
PLAUSIBLE DURING PEAK HEATING.  WINDOW FOR A LIMITED COVERAGE OF
DIURNAL VFR CU /MAINLY NORTH/ DURING THE AFTERNOON.

//DTW THRESHOLD PROBABILITIES...

* NONE

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MICHIGAN WATERS OF LAKE ERIE...NONE.
&&

DISCUSSION...JVC
MARINE.......DG
HYDROLOGY....DG
AVIATION.....MR

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Mar 21, 3:25 AM EDT, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
325 AM EDT MON MAR 21 2016

MIZ047>049-053>055-060>063-220730-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-
325 AM EDT MON MAR 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SIGNIFICANT SNOW ACCUMULATION IS POSSIBLE WEDNESDAY THROUGH
THURSDAY NIGHT...MAINLY ALONG AND NORTH OF THE I-69 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

MIZ068>070-075-076-082-083-220730-
LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
325 AM EDT MON MAR 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A MIX OF SNOW...SLEET...FREEZING RAIN...AND RAIN IS POSSIBLE
WEDNESDAY NIGHT THROUGH THURSDAY. AT THIS TIME...SOUTHERN
LOCATIONS NEAR THE OHIO BORDER APPEAR MOST LIKELY TO RECEIVE
PREDOMINANTLY RAIN WITH THE PROBABILITY FOR IMPACTFUL SNOW AND/OR
ICE INCREASING WITH NORTHWARD DISTANCE FROM THE BORDER. THE
FORECAST FOR LOCATIONS SOUTH OF THE I-69 CORRIDOR IS SENSITIVE AND REFINEMENTS
TO PRECIPITATION TYPE AND LOCATION SHOULD BE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-220730-
LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
325 AM EDT MON MAR 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

JVC

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 3:54 PM EDTWinter Storm WatchDTXBay, Huron, Midland, Saginaw, Sanilac, Tuscola35 hr

Nearby

Small Craft Advisories in Michigan, 2016Every small craft advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.